Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 7, NWS Hastings, NE

April 14, 2023Nuckolls County, Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 14, 2023, 6:34 PM CDT for Nuckolls County, Thayer County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2023, 6:34 PM CDT (23:34 UTC)
Expired
Apr 14, 2023, 7:15 PM CDT
In force
41 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Nuckolls County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 55 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 4:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:12 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 14, 6:12 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
612 PM CDT Fri Apr 14 2023

...AVIATION UPDATE...

.DISCUSSION...(This evening through Friday)
Issued at 409 PM CDT Fri Apr 14 2023

 Key Messages:

* A small shot for severe thunderstorms this evening for primarily
  a couple counties in the forecast area.

* Rain chances tonight and through Saturday.

* Much cooler for Saturday, but warming back to above normal for
  the next work-week.

Tonight:
The front as of 3:45pm is currently from approximately Geneva
southwest to Hays, KS. The warm side of the front is seeing
temperatures/highs in the 80s with southerly winds. North of the
front temps have been in the 50s to 60s with breezy north winds.
The front made it further southward than originally expected
earlier this morning before stalling out from around York, NE to
Plainville, KS. As of the last hour the front has begun
southeastward motion again and the window for thunderstorms in our
area is growing smaller. The counties that are the primary
concern include Thayer, Jewell and Mitchell counties. The front
will continue to track southeast and the latest high-res guidance
indicates that thunderstorms will fire in the 5-7pm time frame
with it developing and quickly moving to the southeast out of our
forecast area quickly.

The main upper trough will continue to approach the area and
precipitation will move in from the southwest across the area
tonight and as the upper trough swings through tomorrow - showers
with a small chance for a thunderstorm will be possible. This is
the best chance for rain for the forecast area this weekend.

Temps on Saturday will be much cooler with highs in the 40s to low
50s a significant change from Thursday. Temps on Saturday night
will approach freezing with the current forecast dropping below
freezing on Sunday night.

Temps will warm for Sunday and some drier air causing near
critical fire conditions.

Temps will warm back up for the start of the work week with highs
in the 70s and 80s as weak ridging moves across the area ahead of
the next main trough. This next trough will bring a few systems
and various precipitation chances for the remainder of the work-
week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 604 PM CDT Fri Apr 14 2023

A strong cold front moving through the region will bring gusty
winds and IFR ceilings tonight. The ceilings will gradually rise
tomorrow and should scatter out by tomorrow evening. Will start
off with VCSH and -SHRA expected overnight, but cannot not rule
out a VCTS, but the chances are low so will amened if need to add
a TS to the TAFS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Billings Wright
AVIATION...Beda
Hazardous weather outlook, Apr 14, 3:39 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
339 PM CDT Fri Apr 14 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
152045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
339 PM CDT Fri Apr 14 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The cold front will continue to progress southeastward late this
afternoon and evening. Thunderstorms are expected to develop along
and ahead of this front this evening. The primary area of concern
will be for an area southeast of a line from Geneva, NE to
Osborne, KS. With the focus being on Thayer, Jewell and Mitchell
counties. Timing will be primarly between 6pm and 10pm. Once the
storms move out of the forecast area, the severe threat should
exit as well.

Large hail up to the size of golf balls and damaging wind gusts
up to 70 mph are the main concerns.

Showers and a few thunderstorms will move in from the west during
the late evening and overnight hours. These storms are not
expected to be strong or severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Near critical fire weather conditions may return to portions of
the area Sunday and into the start of next week.

There is a chance for thunderstorms Tuesday evening and early
overnight for portions of the area. Strong storms are not
anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or damaging winds
associated with thunderstorms that develop this afternoon and
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Local storm report, Apr 14, 5:18 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
518 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             1 W MANKATO             39.79N 98.23W
04/14/2023  M0.70 INCH       JEWELL             KS   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL.

&&
Special weather statement, Apr 14, 5:24 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
524 PM CDT Fri Apr 14 2023

KSZ019-142315-
Mitchell KS-
524 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of eastern Mitchell
County through 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, or 12 miles north of Lincoln, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Asherville, Simpson and Scottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

&&

LAT...LON 3922 9823 3957 9806 3957 9793 3922 9793
TIME...MOT...LOC 2224Z 213DEG 28KT 3922 9809

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Rossi
Local storm report, Apr 14, 5:38 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
538 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             1 SSE WEBBER            39.92N 98.03W
04/14/2023  M0.70 INCH       JEWELL             KS   TRAINED SPOTTER

            PEA TO DIME HAIL.

&&
Special weather statement, Apr 14, 6:11 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
611 PM CDT Fri Apr 14 2023

NEZ077-086-087-150000-
Thayer NE-Nuckolls NE-Fillmore NE-
611 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of east central
Nuckolls, southeastern Fillmore and northern Thayer Counties through
700 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm over
Deshler, or 23 miles north of Belleville, moving northeast at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Deshler around 615 PM CDT.

Other locations in the path of this storm include Hebron, Carleton,
Bruning and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

&&

LAT...LON 4006 9781 4014 9791 4036 9771 4037 9737
      4027 9737
TIME...MOT...LOC 2310Z 217DEG 13KT 4015 9776

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Rossi
Local storm report, Apr 14, 6:16 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             4 ESE LAWRENCE          40.26N 98.20W
04/14/2023  M0.70 INCH       NUCKOLLS           NE   NWS EMPLOYEE

&&
Local storm report, Apr 14, 6:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
632 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             DESHLER                 40.13N 97.72W
04/14/2023  M1.25 INCH       THAYER             NE   PUBLIC

            FB REPORT.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 5:34 PM CDTSevere Thunderstorm WarningGIDNuckolls26 min
Apr 14, 6:11 PM CDTSpecial Weather StatementGIDThayer49 min
Apr 14, 6:57 PM CDTSpecial Weather StatementGIDFillmore48 min
Apr 14, 5:01 PM CDTSevere Thunderstorm WarningGIDJewell44 min
Apr 14, 5:24 PM CDTSpecial Weather StatementGIDMitchell51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.